I've just started Baclofen, and I'm doing the titrating thing - one pill per day for a week, then two pills, and so on. I wondered if one pill would be enough to stop the hug, but evidently not - just had to take a Flexaril.
I guess that's okay, right? Mixing up my muscle relaxers?
that is a good question, jensequitur. I'm thinking they work in a totally different way, but I'm probably wrong on that guess. So I'm going to google and see what the difference might be .....
an explanation I like about baclofen comes from
"Baclofen closely resembles a natural substance in the body that controls spasticity. Baclofen works in the spinal cord. To be effective, the dose must be large enough to travel through the bloodstream and cross the blood-brain barrier. The blood-brain barrier protects the brain and spinal cord. Because of the difficulty of reaching the spinal cord, the effect of Baclofen and other oral medicines may be limited."
"The most common medication prescribed to treat spasticity is Baclofen (Liroesal®). Other oral medicines that may be used to treat spasticity include:
Flexaril - from http://back-pain.emedtv.com/flexeril/flexeril.html
"How Does It Work?
It is not clear as to how exactly Flexeril works to relieve muscle spasms. However, it is known that it mostly works in the brain stem, not in the spinal cord and not directly on the muscles. The medication only works to relieve muscle spasms caused by problems in the muscles; it does not help with muscle spasms caused by problems in the brain or spinal cord."
If I am reading this right, these two drugs come at the spasms from a different direction. Still to be sure, I would call the doctor.
I learned something from this, too! thanks for asking this question. It really was my hunch that they are different - do you ever wonder how drugs know to go one place and not another? I won't lose sleep pondering this but still I do wonder.....
I missed that line though- how funny is that? I guess sometimes we really do need the obvious spelled out, but this seems a bit of overkill.
Keep upi with the baclofen taper - and remember if you ever want to come off of it, you also have to titrate down, otherwise the side effects can be really ugly, but that's a different discussion.
Not working aside, do you have any nasty side effects you are dealing with? I'm on Diazepam, and I hate how tired and monotone it makes me. I do say however, it does keep the spasticity at bay, just barely though.
I think the other thing you would want to be cautious of is how the two drugs are metabolized in your body (e.g. through the kidneys or the liver). If they are metabolized the same way you could have issues from mixing them. I don't know enough to answer this, though. Maybe Quix will. To be on the safe side, though, call your dr.
Just called the nurse - the doc is on vacation, and won't be back until Monday. She isn't sure how the two will react, and doesn't want me to take Flexaril on top of the Baclofen until the doc gets back. Argh. Hope I don't have another hug today...
Of course, on Saturday this may be a moot point, as I go up to two pills a day. Keeping my fingers crossed!
hi jen yes dont take the two together baclofen is like a strong muscle relaxant i took it for awhile i had really bad back spasms it was the only thing that helped to releive them.i am actually going to go back on this med my gp wants me to start back on it because of the tightness in my legs.
Yeah, I wouldn't have taken the Flexaril at all, but I was really in pain. It did seem to help, and didn't make me too sleepy - two hours later, I was exercising! So with any luck I won't need it again with the larger dose of Baclofen.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.